Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Pocatello, ID

August 19, 2004Butte County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 19, 2004, 5:32 PM MDT for Butte County, Idaho. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 5:32 PM MDT (23:32 UTC)
Expired
Aug 19, 2004, 6:30 PM MDT
In force
58 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Butte County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 192332
SVRPIH
IDC023-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
531 PM MDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTTE COUNTY IN IDAHO

* UNTIL 630 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN AND PENNY SIZE 
HAIL.  THIS STORM WAS LOCATED OVER WEST CENTRAL BUTTE COUNTY...OR 
ABOUT 8 MILES SOUTHEAST OF GROUSE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN BUTTE COUNTY AT 550 PM MDT
  RURAL SOUTHERN BUTTE COUNTY AT 600 PM MDT

LAT...LON 4371 11345 4360 11364 4338 11340 4350 11318

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:50 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 2:50 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
250 PM MDT THU AUG 19 2004

.DISCUSSION...
ANOTHER SHORT WAVE DROPPING SE IN CONTINUED NW FLOW ALOFT.  AGAIN
HITTING UPPER SNAKE HIGHLANDS THE HARDEST WITH QPF AND THAT IS WHERE
BRUNT OF ACTIVITY AGAIN THIS AFTERNOON .  SOUTH INTO SNAKE PLAIN AND
SOUTHERN HIGHLANDS NOT NEARLY AS ACTIVE...BUT REMAINS PRETTY
UNSTABLE WITH MARGINAL LI VALUES OF -1 TO -2 AND CAPES AGAIN RANGING
FROM 5 TO 800 ON MESOETA VIEW.  MAIN THREAT WILL AGAIN BE FLASH
FLOODING WITH ANY VERY INTENSE SLOW MOVING STORMS.  WAVE REALLY
DOESNT COME THROUGH UNTIL FRIDAY MORNING SO KEPT SCATTERED TYPE POPS
IN FAR EASTERN HIGHLANDS ALONG THE WYOMING BORDER AFTER MIDNIGHT.
LATEST TREND OF MESOETA AN GFS IS TO DRY OUT A BIT FRIDAY AS SHORT
WAVE RIDGING BUILDS IN FROM WEST BUT MOISTURE AND INSTABILITY
LINGERS IN FAR EAST SO AGAIN KEPT BEST POPS OUT THERE FOR FRI
AFTERNOON.  RIDGING LINGERS INTO SATURDAY SO TREND AGAIN FOR DRIER
CONDITIONS THAN TODAY BUT KEPT ISOLATED IN MTNS.

GFS STILL BRINING IN STRONG PACIFIC H5 LOW INTO WA STATE SUNDAY
AFTERNOON AND STRONG SW FLOW RETURNS WITH VERY UNSTABLE AIRMASS SO
SHOULD BE BETTER CHANCE FOR TSTMS REGION WIDE ON SUNDAY WITH
INSTABILITY AND WAVE MOVING THROUGH.  THE PASSAGE OF THAT WAVE SETS
TREND FOR TRANSITION TO VERY STRONG WNW FLOW WITH STRONG JET
DIRECTLY OVERHEAD MON THROUGH WED BEFORE JET SAGS SOUTH.  THIS
PATTERN WOULD FAVOR VERY FAST MOVING WAVES AND A MOIST FLOW STRAIGHT
OFF PACIFIC SO SHOULD BE A GENERAL SHOWERY TYPE PATTERN WITH BELOW
NORMAL TEMPS THROUGH NEXT FRIDAY.  OVERALL DIDNT CHANGE EXTENDED
GRIDS AT ALL AS THEY PRETTY MUCH REFLECTED THE CONTINUED GFS TRENDS
THROUGH NEXT WEEK WITH THE TEMPS AND PRECIP CHANCES.
GK

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 6:05 AM MDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
605 AM MDT THU AUG 19 2004

IDZ017>023-031-032-201200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
605 AM MDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:08 PM MDTSevere Thunderstorm WarningPIHBingham52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.